Wisconsin, 2021

Lightning Strike in Wisconsin, August 24, 2021

August 24, 2021 · NWS MPX · 1 event in 1 county or zone

The local sheriff in Dunn County reported two individuals that were working at a construction site in Menomonie, Wisconsin, Tuesday morning, August 24th, were struck by lightning. A 60-year-old man was pronounced dead at the scene.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The local sheriff in Dunn County reported two individuals that were working at a construction site in Menomonie, Wisconsin, Tuesday morning, August 24th, were struck by lightning.

A 60-year-old man was pronounced dead at the scene. A 20-year-old man was taken to Mayo in Eau Claire with serious injuries.

Dunn County authorities said the crew was working on a pole shed under a partial roof on ladders when the lightning struck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 24, 1:37 AM CST, 8 hours 34 minutes earlier.

Area forecast discussion, Aug 24, 1:37 AM CST, 8 hours 34 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
237 AM CDT Tue Aug 24 2021

.SHORT TERM...(Today through Wednesday)
Issued at 236 AM CDT Tue Aug 24 2021

The main concern in the short term is the next ten hours starting
with the convection across the eastern Dakotas. These storms should
remain strong to severe as they track across Minnesota into
Wisconsin this morning. Damaging wind looks like the primary threat,
but large hail is possible. There could be some redevelopment later
this afternoon, but that will depend on how the storms this morning
play out.

This Morning - Confidence is increasing the threat for severe
weather early this morning with the storms that as of 1AM were
located in the eastern Dakotas, and will move eastward across the
region over the next several hours. A large reservoir of 2000 to
3000 J/k MUCAPE lies ahead of these storms, along with 40 to 50 kts
of effective shear. The CAPE gradient will lift northward with a
surface warm front as steep mid level lapse rates spread across the
region. The storms are already in the process of developing an cold
pool, and this upscale growth into a line of storms should continue.

HiRes models show some disagreement with how these storms will
evolve, but given the overall set up of CAPE and Shear, it will be
hard to believe these storms will weaken any time soon. Most models
aren't performing well are simply too slow with the convection, but
the last few runs of the HRRR show a bowing complex of storms moving
through central Minnesota into northern Wisconsin. This seems like
the most likely scenario, so would expect the severe thunderstorm
watch to expand eastward into Minnesota and possibly Wisconsin later
this morning.

This Afternoon through This Evening - The conditionally unstable
airmass with very steep mid level lapse rates will remain in place
across the region today. The question remains whether or not the low
level boundary layer will be able to recover from this morning's
convection. Did continue with small chance of pops during the
afternoon and evening, but overall it appears that most of the
thunderstorms will be to the north later today, and this morning's
event should be the main show. Can't rule out additional storms, and
if they do develop there certainly could be a severe weather risk,
with even a tornado threat along any lingering outflow boundaries.

Tonight and Wednesday - A cold front will move through the region
overnight and bring an end to the rain chances. Northwest winds will
follow for Wednesday as surface high pressure builds in. However,
this dry spell will be short-lived as the aforementioned cold front
swings back north Wednesday night.

.LONG TERM...(Wednesday night through Monday)
Issued at 236 AM CDT Tue Aug 24 2021

Wednesday night is forecast with lows in the mid 50s to lower 60s
and clouds increasing from west to east. Showers and thunderstorms
are forecast to develop/move into southwest MN Thursday morning as a
southerly LLJ overruns a warm front placed through SD, central MN,
and into WI. This convective activity is expected to spread north
and east during Thursday as the LLJ expands and strengthens (due to
an approaching shortwave). A few stronger storms do appear possible
(more likely during the afternoon) in an environment generally
characterized by +2000 J/kg MUCAPE and 45-55 knots of shear.
However, uncertainty regarding the severe threat is high as earlier
storms could limit surface heating and work over the environment.

The bigger concern is the potential for heavy rain Thursday evening
into Friday evening as CWA-wide precipitation appears likely for the
entire duration. With the prolonged, convective nature of storms and
a very moist environment, guidance strongly suggests multi-inch
accumulations. In addition, the ejecting shortwave will create
strong surface cyclogenesis supplying the region with substantial
lift. Thunderstorm and rainfall intensity will thus increase and
very high rainfall rates are possible where sources of synoptic
scale lift overlap. Models hint that this has a greater chance of
occurring over the eastern half of the CWA (where NBM PoPs
maximize). A number of deterministic models and ensemble members
have bands of QPF over 3" (with a few models exceeding 5").
Obviously, where convective banding and training sets up will be
crucial but this will need to be watched closely. The Weather
Prediction Center has placed our CWA in a Slight risk of heavy
rainfall for Friday.

A break in the rain is possible earlier Saturday as the shortwave
and surface low depart. However, the remainder of the western CONUS
upper-level trough is forecast to shift through the Northern Plains
Saturday night into Sunday. A strong cold front will slide through
MN and WI, sparking off another round of showers and thunderstorms
before they depart to the east. Accumulating rains from this
activity are possible along with a chance of severe weather. High
and low temperatures will remain at or slightly above normal through
the weekend. After the frontal passage, models dry us out for a
couple days and cool us to seasonably mild temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1052 PM CDT Mon Aug 23 2021

VFR to start for all terminals but the main question for the
overnight through daybreak hours is when and where convection will
occur. Some models bring in convection across southern MN into
western WI between 08z-12z while others delay it until the 12z-18z
timeframe from western MN to western WI. Seems to be more agreement
in that later window so have gone that route, which is a little later
than the previous set of TAFs. Still lots of uncertainty but also
at the point where TEMPOs are required for some locations. Still more
adjustments may be made going forward but the highest confidence
timing is what is currently in the TAFs. Winds will come off
light/variable to pick up from the E by daybreak then continue to
veer to S by late afternoon with speeds increasing to around 10 kts.

KMSP...Have narrowed the timing to around 14z-15z Tuesday morning
but still could see convection earlier or later than the 13z-17z
timeframe currently advertised. Have nudged the timing a bit later
into Tuesday morning than the previous TAF based on latest short-term
model trends. MVFR conditions possible with the convection, possibly
with IFR visibility should heavy downpours move across the field.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind N 5-10 kts.
Thu...SHRA/TSRA likely, especially in the afternoon-evening. MVFR
likely, IFR-or-lower possible. Wind E 5-10 kts.
Fri...SHRA/TSRA likely, especially in the morning. MVFR likely, IFR-
or-lower possible. Wind SE 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JRB
LONG TERM...CTG
AVIATION...JPC
Hazardous weather outlook, Aug 24, 3:44 AM CST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
444 AM CDT Tue Aug 24 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
444 AM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this morning and severe
weather is possible. The main risk is large hail and damaging
wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

We expect an active weather pattern with multiple rounds of
thunderstorms across the region this week. Severe weather is
possible with these storms, and large hail is the primary threat.

A few locations could see several inches of rain, so localized
flooding may become a concern later in the week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will be needed this morning.

In the hours before

Special weather statement, Aug 24, 9:23 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1023 AM CDT Tue Aug 24 2021

MNZ082-083-091-092-241600-
Blue Earth MN-Watonwan MN-Martin MN-Faribault MN-
1023 AM CDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of western Faribault,
Martin, southwestern Blue Earth and southern Watonwan Counties
through 1100 AM CDT...

At 1023 AM CDT, Doppler radar was tracking a strong thunderstorm near
Trimont, or 14 miles northeast of Jackson In Jackson County, moving
east at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Truman, Lewisville, Winnebago and Amboy.

This includes the following highways...
 Interstate 90 between mile markers 82 and 119.
 U.S. Highway 169 between mile markers 13 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4351 9485 4394 9485 4406 9407 4350 9412
TIME...MOT...LOC 1523Z 263DEG 45KT 4378 9481

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TDH
Local storm report, Aug 24, 9:35 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1035 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HEAVY RAIN       BLOOMINGTON             44.83N 93.30W
08/24/2021  M1.52 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

PEM
Special weather statement, Aug 24, 9:35 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1035 AM CDT Tue Aug 24 2021

MNZ082-083-241600-
Blue Earth MN-Watonwan MN-
1035 AM CDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of northwestern Blue
Earth and northeastern Watonwan Counties through 1100 AM CDT...

At 1035 AM CDT, Doppler radar was tracking a strong thunderstorm near
Madelia, or 18 miles south of New Ulm, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Madelia around 1040 AM CDT.
  Lake Crystal around 1055 AM CDT.

This includes U.S. Highway 169 between mile markers 39 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4407 9460 4411 9448 4411 9437 4414 9437
      4420 9419 4420 9414 4418 9411 4404 9405
      4397 9458
TIME...MOT...LOC 1535Z 260DEG 35KT 4404 9449

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TDH
Local storm report, Aug 24, 9:50 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1050 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TSTM WND DMG     3 NNE SACRED HEART      44.83N 95.31W
08/24/2021                   RENVILLE           MN   PUBLIC

            SHEET METAL ROOFING BLOWN OFF LARGE SHED.

&&

PEM
Local storm report, Aug 24, 10:06 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1106 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND DMG     7 WNW ELROSA            45.60N 95.08W
08/24/2021                   STEARNS            MN   PUBLIC

            DAMAGE TO ROOFING AND TREES AT LOCAL
            BUSINESS.

&&

PEM
Local storm report, Aug 24, 10:08 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1108 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     HEAVY RAIN       SHAKOPEE                44.80N 93.53W
08/24/2021  M1.63 INCH       SCOTT              MN   TRAINED SPOTTER

&&

PEM

The radar

The Minneapolis radar (KMPX), 129 km away, was scanning. The volume nearest the first event began at 16:12 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dunn

When
August 24, 10:11 AM CST
Where
Dunn County, 0.49 mi W of Menomonie
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
44.880, -91.930

Lightning struck two construction workers. One died and the other was transported to a local hospital with serious injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Dunn2021-08-2460MaleHeavy Equipment/ConstructionDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971731.